Alert archive / Missouri / Wind Advisories in 2020

Wind Advisory 9, NWS Kansas City, MO

June 9, 20207 counties in Kansas; 19 counties in Missouri

NWS Kansas City, MO issued this wind advisory at Jun 9, 2020, 3:29 AM CDT for 7 counties in Kansas; 19 counties in Missouri. It took effect at Jun 10, 2020, 1:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2020, 3:29 AM CDT (08:29 UTC)
In effect from
Jun 10, 2020, 1:00 AM CDT
Expired
Jun 10, 2020, 12:00 PM CDT
In force
11 hr
Issued by
NWS Kansas City, MO
All 26 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Henry County, MO, Holt County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Nodaway County, MO, Platte County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 66 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

921 
WWUS73 KEAX 090829
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
329 AM CDT Tue Jun 9 2020

KSZ025-057-060-102>105-MOZ001-002-004-011>014-020>022-028>030-037-
038-043-044-053-054-091900-
/O.NEW.KEAX.WI.Y.0009.200610T0600Z-200610T1700Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Gentry-Holt-Andrew-De Kalb-Daviess-
Buchanan-Clinton-Caldwell-Platte-Clay-Ray-Jackson-Lafayette-Cass-
Johnson MO-Bates-Henry-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Tarkio, Rockport, Fairfax, Maryville, Albany, Stanberry, 
King City, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, St. Joseph Airport, St. Joseph, 
Cameron, Plattsburg, Lathrop, Hamilton, Braymer, Polo, 
Breckenridge, Parkville, Platte City, Riverside, Weatherby Lake, 
Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, 
Kansas City, Independence, Odessa, Higginsville, Lexington, 
Concordia, Belton, Raymore, Harrisonville, Pleasant Hill, 
Warrensburg, Butler, Adrian, Rich Hill, Clinton, and Windsor
329 AM CDT Tue Jun 9 2020

...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON CDT WEDNESDAY...

* WHAT...Northwest and west winds 20 to 30 mph with gusts greater
  than 45 mph expected.

* WHERE...Portions of east central and northeast Kansas and 
  north central, northwest and west central Missouri.

* WHEN...From 1 AM to noon CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...High winds could make travel difficult on
  north south roads, such as I-29 and I-49, for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Kurtz
3 follow-up statements
662 
WWUS73 KEAX 091950
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
250 PM CDT Tue Jun 9 2020

KSZ025-057-060-102>105-MOZ001-002-004-011>014-020>022-028>030-037-
038-043-044-053-054-101030-
/O.CON.KEAX.WI.Y.0009.200610T0600Z-200610T1700Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Gentry-Holt-Andrew-De Kalb-Daviess-
Buchanan-Clinton-Caldwell-Platte-Clay-Ray-Jackson-Lafayette-Cass-
Johnson MO-Bates-Henry-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Tarkio, Rockport, Fairfax, Maryville, Albany, Stanberry, 
King City, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, St. Joseph Airport, St. Joseph, 
Cameron, Plattsburg, Lathrop, Hamilton, Braymer, Polo, 
Breckenridge, Parkville, Platte City, Riverside, Weatherby Lake, 
Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, 
Kansas City, Independence, Odessa, Higginsville, Lexington, 
Concordia, Belton, Raymore, Harrisonville, Pleasant Hill, 
Warrensburg, Butler, Adrian, Rich Hill, Clinton, and Windsor
250 PM CDT Tue Jun 9 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO NOON CDT
WEDNESDAY...

* WHAT...Northwest and west winds 20 to 30 mph with gusts greater
  than 45 mph expected.

* WHERE...Portions of east central and northeast Kansas and 
  north central, northwest and west central Missouri.

* WHEN...From 1 AM to noon CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...High winds could make travel difficult on
  north south roads, such as I-29 and I-49, for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
430 
WWUS73 KEAX 100739
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
239 AM CDT Wed Jun 10 2020

KSZ025-057-060-102>105-MOZ001-002-004-011>014-020>022-028>030-037-
038-043-044-053-054-101545-
/O.CON.KEAX.WI.Y.0009.000000T0000Z-200610T1700Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Gentry-Holt-Andrew-De Kalb-Daviess-
Buchanan-Clinton-Caldwell-Platte-Clay-Ray-Jackson-Lafayette-Cass-
Johnson MO-Bates-Henry-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Tarkio, Rockport, Fairfax, Maryville, Albany, Stanberry, 
King City, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, St. Joseph Airport, St. Joseph, 
Cameron, Plattsburg, Lathrop, Hamilton, Braymer, Polo, 
Breckenridge, Parkville, Platte City, Riverside, Weatherby Lake, 
Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, 
Kansas City, Independence, Odessa, Higginsville, Lexington, 
Concordia, Belton, Raymore, Harrisonville, Pleasant Hill, 
Warrensburg, Butler, Adrian, Rich Hill, Clinton, and Windsor
239 AM CDT Wed Jun 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...Northwest and west winds 20 to 30 mph with gusts 
  greater than 45 mph expected.

* WHERE...Portions of east central and northeast Kansas and 
  north central, northwest and west central Missouri.

* WHEN...Through noon CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...High winds could make travel difficult on 
  north south roads, such as I-29 and I-49, for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Kurtz
535 
WWUS73 KEAX 101656
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
1156 AM CDT Wed Jun 10 2020

KSZ025-057-060-102>105-MOZ001-002-004-011>014-020>022-028>030-037-
038-043-044-053-054-101800-
/O.EXP.KEAX.WI.Y.0009.000000T0000Z-200610T1700Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Gentry-Holt-Andrew-De Kalb-Daviess-
Buchanan-Clinton-Caldwell-Platte-Clay-Ray-Jackson-Lafayette-Cass-
Johnson MO-Bates-Henry-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Tarkio, Rockport, Fairfax, Maryville, Albany, Stanberry, 
King City, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, St. Joseph Airport, St. Joseph, 
Cameron, Plattsburg, Lathrop, Hamilton, Braymer, Polo, 
Breckenridge, Parkville, Platte City, Riverside, Weatherby Lake, 
Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, 
Kansas City, Independence, Odessa, Higginsville, Lexington, 
Concordia, Belton, Raymore, Harrisonville, Pleasant Hill, 
Warrensburg, Butler, Adrian, Rich Hill, Clinton, and Windsor
1156 AM CDT Wed Jun 10 2020

...WIND ADVISORY WILL EXPIRE AT NOON CDT TODAY...

Winds continue to decrease and have fallen below advisory
criteria; therefore, the Wind Advisory will be allowed to expire
at noon. Gusty northwest winds will continue to decrease through 
sunset, however, gusts of 25 to 30 mph will persist through the 
early afternoon hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Jun 9, 3:24 AM CDT, 5 minutes earlier.

Area forecast discussion, Jun 9, 3:24 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
324 AM CDT Tue Jun 9 2020

.Discussion...
Issued at 322 AM CDT TUE JUN 9 2020

Primary forecast focus is on TD Cristobal and Western Low/Trough.

Key Messages...

1. Bands of moderate rainfall are likely across central Missouri as
TD Cristobal continues to lift north across the eastern half of the
state through the day. Pockets of greater than three inches of
rainfall cannot be ruled out and a Flash Flood Watch is in effect.
The swath of greatest rainfall, 2 to 3 inches, will primarily
reside between U.S. Highway 65 and U.S. Highway 63 corridors.

2. Severe thunderstorms are possible along a stout warm front
lifting north across eastern Kansas into western and northwestern
Missouri mid to late this afternoon. Conditions are looking
supportive of supercellular storms capable of large hail, up to or
bigger than golf balls and the risk of a tornado with the strongest
storms cannot be ruled out across northeastern Kansas, northwestern
Missouri, and southeast Nebraska.

3. Strong northwest winds will develop on the windward side of the
exiting surface low overnight through Wednesday morning. After
midnight, expect sustained northwest winds of 25 to 35 mph and gusts
up to 45 mph across far eastern Kansas and far western Missouri. A
wind advisory will be in effect from 1 AM Wednesday through Noon
Wednesday.

Discussion...

The outer light rain bands of Tropical Depression Cristobal have
started to reach the eastern periphery of the KC Metro, with light
showers occurring across portions of central Missouri. Surface
analysis places its center north of Little Rock, AR. Radar rainfall
estimates from locations in central Missouri are less than a few
hundredths of an inch an hour. Looking at Springfield's radar, the
few heavier bands across the Ozark Plateau have produced a few
tenths of an inch an hour. Through the morning, expect these brief
heavier bands to traverse central Missouri, with the heaviest
rainfall amounts between the U.S. 65 and U.S. 63 corridors. Pockets
of greater than three inches of rainfall are likely to accumulate
through the course of the day along this narrow swath. There will be
a rather stark gradient on the western flank, with the KC Metro only
getting a few tenths of an inch overall.

Into the late morning/midday period, the influence from the digging
western trough will be an interesting interaction to observe play
out. The remnant center of Cristobal will continue on a track
through northeastern Missouri. At the same time, the surface low
over central Kansas will deepen as much as the tropical depression.
Short range guidance continues to trend toward the solution of a
warm front developing off the southern plains and lifting across
eastern Kansas/western Missouri into the afternoon, on the heals of
Cristobal. As discussed yesterday morning, this was the outlier
solution, but now it's become the consensus. CAMs and traditional
guidance suggest a window of strong surface heating ahead of this
boundary, with ample low-level moisture, MLCAPE values of 2000 to
3000 J/Kg will develop. Forecast soundings suggest rather high LCLs,
over 3 to 4 KFT, and an inversion around 850mb, due to the northwest
flow on the southwest flank of Cristobal. The arrival of the 850
front will assist in decreasing this capping inversion through mid
to late afternoon. Agree with SPC's assessment, that initial
convection will develop nearer the surface low along the KS/NE
border, in relation to the left exit region of the 500mb jet. Shear
will be supportive of supercells and believe the greater concern
with any strong updrafts will be large hail, potentially larger than
golf balls if the right conditions develop, especially across
northeastern Kansas into northwestern Missouri through the late
afternoon and early evening. Confidence in widespread initiation is
low at the moment, but of note, any storms that do fire, will spin
and increase rapidly given the environment along/ahead of this
boundary. From forecast soundings, concur with SPC's circled 5
percent TOR; the tornado concern should not be ruled out. It will
depend heavily on storm intensity and the most supportive corridor
will be from northwest MO into northeast KS and eventually southeast
NE where 0-1 KM helicity will be enhanced the most on the
north/northeast side of the surface low. Values will exceed 200 to
250 m2/s2 with impressive clockwise hodographs. Right movers, any
storm that develops and tracks northeast, will be need to be watched
closely. Window of most concern will be 4 PM through sunset for
severe storms.

Overnight, strong northwest winds are expected to develop across
eastern Kansas on the windward side of the exiting trough. Steep
surface pressure falls, greater than 5 mb an hour will spread into
far eastern Kansas and far western Missouri, beginning after
midnight and lasting through sunrise and mid to late morning.
Sustained winds, 25 to 30 mph and gusts in excess of 45 mph are
possible. A wind advisory is in effect for most of western Missouri
and eastern Kansas from 1 AM Wednesday morning to noon Wednesday.

After all the excitement of Today and early Wednesday, the weather
will quiet down considerably for the remainder of the week and
through the weekend. Seasonable summer temperatures and dry
conditions will persist.

&&

.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1129 PM CDT MON JUN 8 2020

During the morning hours the TAF sites will remain on the western
periphery of the pcpn shield associated with the remnants of
Cristobal so have maintained VCSH and a low MVFR deck from 09Z-
15Z. Cigs will lift to low VFR as the remnants of Cristobal pull
off to the NE. Thunderstorms are expected to develop out ahead of
a cold front late afternoon across northwest Missouri. These storm
will remain north of the terminals so have removed the VCTS at
this time with the exception of a STJ. Winds will be out of the
ESE around 10kts becmg lgt and vrb durg the overnight. Winds will
pick up out of the north btn 5-10kts before shifting to the SSE
around 10kts durg the afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from 1 AM to noon CDT Wednesday for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through this evening for MOZ006>008-015>017-
     023>025-031>033-039-040-045-046.

     Wind Advisory from 1 AM to noon CDT Wednesday for MOZ001-002-004-
     011>014-020>022-028>030-037-038-043-044-053-054.

&&

Discussion...Kurtz
Aviation...73
Hazardous weather outlook, Jun 8, 4:32 AM CDT, 22 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
432 AM CDT Mon Jun 8 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-090945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
432 AM CDT Mon Jun 8 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

It will be another hot and humid day with high temperatures into the
low 90s and heat indices reaching near 100F.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday will have several impacts expected as the remnants of
Tropical Storm Cristobal move through the region. The track of this
system is expected to go just east of our area, but the heaviest rain
is expected on the western side over central Missouri. Moderate to
heavy rainfall will start up around midnight, lasting through the
late afternoon. A swath of 2 to 4 inches is expected along and east
of HWY 65 with some isolated areas receiving greater than 4 inches.
A flash flood watch has been issued for this area with rivers and
creeks likely to see rapid rises Tuesday morning. An isolated tornado
or two is not out of the question with this type of system, so
people will need to be prepared to take shelter quickly early Tuesday
morning. Another round of strong to severe storms are possible over
NE Kansas and NW Missouri for a few hours Tuesday afternoon with all
modes of severe weather possible. No hazards are expected from
Wednesday through the end of the period.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:52 PM CDTRiver Flood WarningEAXCooper, Saline18 hr
Jun 8, 7:52 PM CDTRiver Flood WarningEAXCooper28 hr
Jun 9, 8:45 AM CDTAreal Flood WarningEAXChariton, Cooper, Howard, Linn, Macon, Randolph and 1 more12 hr
Jun 9, 9:01 AM CDTRiver Flood WarningEAXHoward22 hr
Jun 9, 10:05 AM CDTAreal Flood WarningEAXAdair, Putnam, Schuyler, Sullivan12 hr
Jun 9, 3:21 PM CDTRiver Flood WarningEAXChariton, Macon39 hr

Nearby

Wind Advisories in Missouri, 2020Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.